×

Share Article

Start a Discussion

Articles > Got the sniffles? What to do!

Got the sniffles? What to do!

Don’t let a cold throw your blood sugar out of whack

Health Monitor Staff

Provided by HealthMonitor

0
hugs
0
comments
 
When you have diabetes, your get-well plan will need to include more than a box of tissues and a cup of soup. That’s because the hormones your immune system releases to fight off infection also happen to elevate blood sugar levels. And failing to get them under control can set the stage for a dangerous chemical cascade: Without available sugar to burn for fuel, your body will burn fat, a process that releases acids called ketones into the bloodstream and urine. At too-high levels, ketones can upset the acid-base balance of the body and lead to a life-threatening condition called diabetic ketoacidosis, which is more common in patients with type 1 diabetes.
So what should you do at the first signs of a cold, like a scratchy throat or a stuffy nose? Start with these tips to help keep the infection—and your diabetes—in check. And ask your healthcare team if you should take any other special precautions, especially if you have other conditions in addition to diabetes.

Check your blood sugar every two to three hours. Letting your blood sugar levels soar while you have the sniffles can allow a more serious infection, like pneumonia, to take hold.

Adjust your insulin, if need be. If you notice your blood sugar is elevated even though you’re taking your insulin, tell your doctor or diabetes educator. She may suggest increasing your dosage.

Keep taking your medicine. If you’re taking oral meds for type 2 diabetes, don’t stop. If they don’t seem to be working, alert your healthcare team.

Check your ketones every four to six hours. Use ketone test strips. If your levels are high, call your healthcare provider right away. Note: The earliest signs of ketoacidosis include increased thirst and/or dry mouth and frequent urination. But these signs of ketoacidosis are also the symptoms of hyperglycemia without ketoacidosis. Other symptoms, weakness, vomiting, confusion are not specific, but taken together are warnings.

Graze. You might not feel like eating if you’re under the weather, but it’s important to have meals and snacks totaling about 50 grams of carbs every three or four hours. Broth with soda crackers, applesauce and gelatin snacks are easy on the stomach.

Drink up. Fluids help you dodge dehydration, which can elevate blood sugar and ketone levels when you have a cold. Down at least a cup of water, herbal tea or other caffeine-free beverage each hour. If your blood sugar is high, stick to sugar-free drinks; if it’s low, try ginger ale or apple juice.

The question you must ask your pharmacist “Is it sugar-free?” Many cough and cold preparations contain sugar, which can raise your blood sugar levels!

Call your doctor if you…
? can’t keep food down for more than six hours
? are struggling to breathe
? have diarrhea
? are running a fever over 101 degrees
? lose 5 pounds or more
? have a blood glucose level lower than 60 mg/dL or higher than 300 mg/dL
? are confused or excessively sleepy
Diarrhea Diabetes Mellitis (Type II) Obesity Balance Chronic Cough Confusion Cough Diarrhea Difficulty Breathing Disoriented Dry Mouth Emesis Excessive Thirst Fever Frequent Bowel Movements Frequent Urination Loose Bowel Movements Loose Stool Loss of Strength Mental Status Change Muscle Weakness Polydipsia Puking Sleepy Stool, Loose Stuffy Nose Thirst Urinary Frequency Urinating Frequently Vomiting Watery Stool Weakness Xerostomia Humalog Diabetes Pneumonia Burn Upset Stomach

Copyright © 2014 HeathMonitor. All Right Reserved.

 
comments
Send
Related Discussions
  • Metastatic Breast Cancer, in R lung and many sites in bones

    Taking Xeloda and Tykerb. Having uncontrolabler fequent loose stools 4-6 x.a day, I have RX for Bentyl, Lomotil, and Cholestyramine for oral suspension. I need some suggestions about controlling diarrhea so I can get out ...

  • the effects of metformin with me

    I take metformin twice daily but when i take it i have to be home cause it gives me abdominal pains and diarrhea real bad don't understand why and im also on insulin when i'm feeling like this next time i will visit the ER

  • Metformin is it right for me?

    When I started taking Metformin for my Type 2 diabetes, I was extremely sick to my stomach, and had diarrhea. I still have diarrhea often. I'm on 750MG daily and have low blood sugar readings at times 2 hrs after my evening ...

  • side effects

    I've been on Tecfidera for one year and two months. I hated the first two months of diarrhea Doctors should prescribe 120 mg for one month first. Then 240 mg next month

  • Metformin

    I took Metformin for years during which time I suffered from chronic diarrhea. I told my doctor about the problem who recommended me to gastroenterologist. The Gastroenterologist wasn't able to find anything wrong. The pr...

  • Metformin & bowels

    When I first started taking Metformin, I had diarrhea. I stopped taking it, but is also helped keep my sugar levels down, so we tried it again. Although no diarrhea, food doesn't stay in me long.

  • Colon cancer

    Colon cancer metastasized to liver diagnosed in February 2014. Chemo started in March. Making progress, fortunately side effects haven't been too bad, mostly tiredness and diarrhea, controlled with Imodium.

  • Fibromyalgia and Bursitis

    My Symptoms of Fibromyalgia and Bursitis,
    Chronic muscle pain, muscle spasms, or tightness
    Moderate or severe fatigue and decreased energy
    waking up ever few hours feeling just as tired as when I went to sle...

  • I have been taking metformin

    I have been taking metformin as part of my diabetes medication for a very long time now. I really am beginning to think this medication is not good for my body. I have on again off again diarrhea and mood swings. Has anyon...

  • Temporary full body paralysis (or

    Temporary full body paralysis (or could be extreme muscle weakness from head to toe) and mild to full body seizures or convulsions that cause most if not all of my muscles to tighten up and/or contort which is very painful, t...